Medically reviewed by Onikepe Adegbola, MD, PhD
Metformin belongs to a section of medications called biguanides and is a generic prescription drug. Commonly sold under Glucophage’s brand name, it is the first main-line medication for treating type-2 diabetes, especially in obese individuals.
While type-1 diabetes results when a body cannot produce enough insulin, type-2 diabetes occurs from insulin resistance. Most individuals globally have type-2 diabetes, which is massively influenced by lifestyle factors such as activity level, weight, and diet. The directions given by insulin get ignored in people with type-2 diabetes. As a result, the blood sugar level remains high for an extended time frame, causing potentially severe obstacles. The role of Metformin is to enhance the body’s sensitivity to insulin.
It allows the glucose in the blood to be used for energy. While some individuals can manage their type-2 diabetes from lifestyle changes alone, others require medications like Metformin to avoid any potential complications. Here are some complications associated with uncontrolled levels of high blood sugar:
- Damage to the eye’s blood vessels
- Risk of kidney disease
- Increase risk of heart problems
- Nerve damage in the hands and feet
Usually taken once or twice per day with meals, Metformin is also used for treating PCOS or polycystic ovary syndrome. Doctors recommend its usage in conjunction with an exercise routine and an improved diet.
Side Effects Of Metformin
While most individuals find Metformin easy to incorporate into their lifestyles, others experience adverse effects. Here are some of the side effects of the drug:
- Stomach pain
- Weight loss
- Unpleasant metallic taste in the mouth
While most of these side effects aren’t too severe, side effects like diarrhea can be problematic. But why does Metformin cause diarrhea?
Why Metformin Causes Diarrhea
Diarrhea is defined as loose stools that last for a significant amount of time. An individual suffering from chronic diarrhea can expect three to four loose stools per day.
As per a study titled “Metformin as a cause of late-onset chronic diarrhea,” published in the ACCP Journal, diarrhea occurring from metformin consumption is more common than people think. After a patient’s initial recalibration period, distressing side effects like diarrhea fade away.
However, after years of stable metformin treatment, one’s body might start reacting negatively to the treatment. While the trigger of diarrhea in individuals caused due to Metformin is unknown, researchers have developed several possible explanations.
- Stimulation of intestinal secretion of serotonin that causes nausea or diarrhea.
- Malabsorption of bile salts that changes stool consistency.
- Alteration in incretin and metabolism of glucose inducing diarrhea.
As each of the pointers mentioned above causes diarrhea separately, their combination can also be a reason for chronic diarrhea. Many patients find that their diarrhea reduces as their bodies get used to Metformin.
Reducing And Avoiding The Risk Of Diarrhea From Metformin
If taking Metformin is causing side effects like diarrhea in your body, here are some ways to avoid or reduce the risk.
- Taking Metformin with meals: It’s ideal for taking the medication with a meal and never on an empty stomach. Try to keep the protein quotient high in the meal or snack. Moreover, if you take it only once a day, take Metformin with the largest meal.
- Never take more than the prescribed amount: Start with a low dosage and don’t increase it without consulting the doctor first. Also, instead of regular Metformin, you can try using the extended-release form of Metformin.
- Stop taking Metformin for a few weeks: Not taking medicine for a few weeks can help prevent diarrhea and give your gut a break. However, don’t stop the dosage before consulting your doctor first.
- Look into alternate treatment options: If the options mentioned above don’t help with your diarrhea, try looking for alternate options.
- Add dietary supplement: As an individual with diarrhea, you can add a dietary supplement to your diet. However, consulting your doctor first is vital.
In the last two decades, Metformin has become the first-line agent for type-2 diabetes. It lessens sugar production and absorption in an individual’s body. Moreover, it makes the patient’s body more sensitive to insulin. As a result, the blood sugar level goes down. An oral diabetes drug, Metformin, has been used since the 1950s. It also gives individuals the best chance to avoid complications related to type-2 diabetes.
However, this drug comes with its own set of side effects. These include vomiting, stomach ache, and heartburn, amongst others. One of the most common side effects, though, is diarrhea. Patients can experience three to four stools per day, along with minor weakness. Malabsorption of bile salts, stimulation of intestinal secretion of serotonin, and alteration in incretin of glucose are the major reasons for Metformin causing diarrhea.
Generally, a combination of these factors results in chronic diarrhea. In order to avoid or reduce diarrhea resulting from metformin intake, individuals should take the drug with meals and never consume more than the prescribed amount by their doctor. If you’re experiencing chronic diarrhea, not taking medicine for a few can be exceedingly beneficial. However, it’s vital to consult your doctor before taking any major steps.
Foss, M. T., & Clement, K. D. (2001). Metformin as a cause of late-onset chronic diarrhea. Pharmacotherapy, 21(11), 1422–1424. https://doi.org/10.1592/phco.21.17.1422.34430
Lowry, J. L., Liu, T. T., & Liu, S. L. (2016). Late-onset chronic severe painless diarrhea secondary to metformin: Case report and literature review. Journal of Endocrinology and Metabolism, 6(1), 21–22. https://doi.org/10.14740/jem327w